Iowa, 2020

Flash Flood and Damaging Winds in Iowa, July 9, 2020

July 9, 2020 · NWS DVN · 16 events in 8 counties and zones

Storms that developed in the early afternoon took advantage of the very high instability and had no trouble becoming strong, and even severe, in a short amount of time. Storms initially formed along and north of the Highway 30 corridor in eastern Iowa, produced widespread damage to crops in Buchanan and Delaware counties, and eventually went on to produce a wind gust near 60 mph at the Dubuque…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Storms that developed in the early afternoon took advantage of the very high instability and had no trouble becoming strong, and even severe, in a short amount of time. Storms initially formed along and north of the Highway 30 corridor in eastern Iowa, produced widespread damage to crops in Buchanan and Delaware counties, and eventually went on to produce a wind gust near 60 mph at the Dubuque Regional Airport. Storms across this area eventually merged and slowed down, leading to localized rainfall amounts of 4-5 inches. This very heavy rainfall produced flash flooding in the Dubuque metro, with law enforcement reporting several road closures along Highway 20.|Storms continued to form along a line to the south through the mid afternoon, and reached the Mississippi River around 6-7 PM. Several reports of wind damage to trees were received from McDonough county to the Quad Cities metro area. A few reports of funnel clouds were also received from the Kirkwood, IL area, but no tornado was ever observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 11:16 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 9, 11:16 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1216 PM CDT Thu Jul 9 2020

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 303 AM CDT Thu Jul 9 2020

The hot and humid weather will last another day today, but with
increased cloud cover and the likelihood of storms arriving
before late afternoon, will keep our forecast a bit cooler than
yesterday. Overnight temperatures remain in the lower to mid 70s,
with dewpoints also in the lower to mid 70s. It's a sticky night
out there!

Looking to the west, several areas of strong to severe storms are
along the frontal boundary in the plains through northern Great
Lakes. The one we're watching for MVC development is moving
through eastern NE as of 2 AM, and while the severe line will miss
well to the southwest in that activity, the old commahead will
likely become a mesoscale convective vortex (MCV). That MCV should
be maintained in the high PWAT airmass and move slowly across
Iowa today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Thu Jul 9 2020

Today will be hot, at least for a while, and could approach heat
advisory criteria of 100 before storms arrive. That will be handled
by SPS today, as our forecast focus is on the severe weather threat.

A complicated, but WELL TIMED set up is forecast, as the MCV arrives
into our western CWA by early afternoon, likely triggering strong to
severe storms we will be hot and humid.  By early evening, the main
upper forcing arrives, and with that, it will either enhance the
existing cold pool, or spread more widespread convection over the
CWA already ongoing. The time period where both features should be
active is 3 PM to 9 PM tonight, and that is the period where we're
most likely to see damaging winds on the cold pool edge, as well as
repeat storms capable of torrential rain and isolated flash
flooding.

By midnight, the upper forcing supports lingering rains but the
torrential storms and cold pool winds will be east of the CWA. I do
believe a narrow swath of 2-3 inch rains will happen through
tonight, but this is highly varied in where it could happen
(though certainly on a west to east axis). Since we're not
antecedently widespread wet, I am not issuing a flash flood watch,
but that threat certainly could happen in isolated areas. Winds
are not synoptically supported for more than typical 60 -70 mph
severe, but the instability supported by nearly perfect timing
towards late afternoon will keep us watching for HP bowing
segments, that could bring short duration winds over 70.

ERVIN

.LONG TERM...(Friday through Wednesday)
ISSUED AT 303 AM CDT Thu Jul 9 2020

A brief respite from the heat and humidity should be seen Sunday
into Monday. Otherwise the heat and humidity will continue through
next week and into the following week. Refer to the climate section
regarding the heat potential for the second half of next week and
into the following week.

Friday
Assessment...medium confidence

Lingering rain will exit the eastern areas by mid-morning leaving
dry conditions through mid-day. Friday afternoon a weak upper level
disturbance will move through the area. This disturbance may provide
just enough lift to generate isolated diurnal showers and storms.
Overall coverage from the convection will only be 5-10 percent which
means most of the area will remain dry.

Friday night
Assessment...low confidence

Confidence is high that Friday evening will remain dry. The low
confidence is what will happen after midnight.

Friday afternoon storms will develop in the Dakotas and grow upscale
into an organized storm complex. This complex will then move south
southeast overnight and likely be severe.

The unknown question is where will the storms initially develop and
grown upscale. That will depend upon where the eastern edge of the
heat dome is located.

If the storms develop and grow upscale in the central Dakotas then
the eventual complex will remain well west of the area resulting in
dry conditions late Friday night. However if the storms develop and
grow upscale in the eastern Dakotas then there is a possibility of
storms as far east as a Waterloo, IA to Keokuk, IA late Friday night.

Right now the WRF and ECMWF keeps the storm complex well west of the
area. The UKMET has the storm complex possibly catching parts of
southeast Iowa and northeast Missouri due to a more southeast
movement. The CMC global keeps the storm complex well west of the
area but develops a secondary area of precipitation that arrives in
the far west around sunrise Saturday.

The GFS develops the storm complex in the far eastern Dakotas and
moves it south southeast catching the far western parts of the area
after midnight.

Right now the model consensus has dry conditions for the area late
Friday night but this could change over the next 48 hours.

Saturday through Sunday
Assessment...low to medium confidence

Regardless of what occurs with the Friday night storm complex, the
models have several upper level disturbances moving around the edge
of the heat dome that will generate diurnally driven showers and
storms Saturday and Sunday. A disturbance moving through the area
Saturday night 'may' sustain the convection or develop nocturnal
convection across the area.

Right now the model consensus has slight chance to chance pops
Saturday, chance pops Saturday night and slight chance pops on
Sunday.

Sunday night and Monday
Assessment...medium confidence

The global models have high pressure moving through the Midwest
which should result in dry conditions. The edge of the heat dome is
in the Plains so the active storm track should be well west of the
area.

Monday night through Wednesday
Assessment...high confidence on heat and humidity. Low to medium
confidence on rain chances

The heat dome in the Plains will build back into the area with upper
level disturbances rotating around its edge. Thus the convective
ring of fire will become active with the potential for nocturnal and
possibly diurnal storms. If the heat dome builds far enough into the
area then the rain chances would decrease due to the warm air aloft.

Right now the model consensus has slight chance pops Monday night
and Tuesday then slight chance to chance pops Tuesday night and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1215 PM CDT Thu Jul 9 2020

A mainly VFR TAF period is expected for all terminals. A passing
cold front will bring widespread showers and storms to the area this
afternoon and evening, with all activity exiting the vicinity of the
TAF sites after 10.01z. Storms will have the potential to bring
gusty winds and brief drops to IFR conditions. Once the storms pass,
a brief period of MVFR moderate rain is expected before
conditions improve to VFR late this evening.

&&

.CLIMATE...
ISSUED AT 303 AM CDT Thu Jul 9 2020

Week 2...July 16 through 22

The global models show a large heat dome building over the central
CONUS with the prospects of well above normal temperatures.

The Climate Prediction Center has much warmer than normal
temperatures July 16th through the 22nd. Additionally it has a high
risk for much above normal high temperatures from the southern Great
Lakes into the Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Speck
CLIMATE...08
Hazardous weather outlook, Jul 9, 2:34 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
334 AM CDT Thu Jul 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
334 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid weather today will give way to a chance for severe
storms and heavy rains later this afternoon and this evening. An
area of strong to severe storms is expected to develop in central
Iowa toward late morning, with storms expected to spread across
eastern Iowa during the afternoon hours. This area of storms will
move east across the rest of Illinois and northeast Missouri
through the evening hours.

The primary threat with thunderstorms will be damaging winds to 70
mph. Due to the very moist air and some potential for areas to
see multiple thunderstorms, torrential rainfall could cause
isolated areas of flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very warm and humid conditions will be seen through Saturday with
afternoon heat index readings in the 90s.

Hot and humid conditions are expected Tuesday through Wednesday.
Afternoon heat index readings well into the 90s are possible.

Thunderstorms will be possible each day through Sunday and then
again Tuesday through Wednesday. At this time it is too early to
determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

Ervin/08

In the hours before

Special weather statement, Jul 9, 11:41 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1241 PM CDT Thu Jul 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1241 PM CDT Thu Jul 9 2020

...Hot and Humid Conditions and Strong to Severe Storms This
Afternoon...

The combination of temperatures in the upper 80s to near 90 and
dewpoints in the mid to upper 70s will lead to heat indices near
to above 100 degrees through the late afternoon. The hot
conditions could make outdoor activities strenuous, especially for
children, the elderly, and pets.

In addition to the heat and humidity, an approaching cold front
will bring increased chances of showers and storms to the area
this afternoon and evening. Some storms may become severe, and
will be capable of producing damaging wind gusts and torrential
rainfall. There is a low risk of large hail and an isolated
tornado.

If you have to spend time outside this afternoon, be sure to
drink plenty of water, wear lightweight and loose-fitting
clothing, and take breaks in the shade. In addition, remain
weather aware, and have multiple ways to receive warning
information. A severe thunderstorm watch is in effect for all of
eastern Iowa and much of northwest Illinois through 7 PM.

Speck
Special weather statement, Jul 9, 11:51 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1251 PM CDT Thu Jul 9 2020

IAC019-091815-
Buchanan-
1251 PM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN COUNTY UNTIL 115 PM
CDT...

At 1250 PM CDT, a strong thunderstorm was located over Quasqueton, or
7 miles southeast of Independence, moving northwest at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Independence, Winthrop, Quasqueton, Lamont, Rowley, Monti, Buchanan
County Fairgrounds, Winthrop Golf Course, Otterville, Wapsipinicon
Golf Course and Jakway Park.

LAT...LON 4263 9163 4251 9161 4247 9161 4247 9160
      4235 9160 4230 9182 4255 9198
TIME...MOT...LOC 1750Z 150DEG 21KT 4242 9177

DC
Special weather statement, Jul 9, 11:55 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1255 PM CDT Thu Jul 9 2020

ILC085-IAC061-097-091830-
Jo Daviess-Jackson-Dubuque-
1255 PM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JO DAVIESS...NORTH
CENTRAL JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES UNTIL 130 PM CDT...

At 1255 PM CDT, a strong thunderstorm was located near East Dubuque,
or near Dubuque, moving north at 20 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Dubuque, Galena, East Dubuque, Menominee, St. Donatus, Sageville,
Lock And Dam 11, Key West, Edmore, Rockdale, Mines of Spain, Center
Grove and Massey.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4256 9066 4254 9064 4251 9064 4251 9042
      4233 9046 4233 9068 4256 9074
TIME...MOT...LOC 1755Z 190DEG 15KT 4243 9063

Gibbs

The radar

The Quad Cities radar (KDVN), 140 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 9, 12:40 PM CST
Where
Buchanan County, 4.94 mi SSE of Aurora
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -91.710

Several 8 to 10 inch diameter tree branches snapped off trees.

Thunderstorm Wind, Benton

When
July 9, 1:20 PM CST
Where
Benton County, 2.31 mi SSE of Van Horne
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -92.060

A large tree branch at least 6 inches in diameter broken off.

Thunderstorm Wind, Buchanan

When
July 9, 1:43 PM CST
Where
Buchanan County, 0.51 mi W of Quasqueton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.400, -91.760

Tree and crop damage around Quasqueton due to straight line winds.

Thunderstorm Wind, Buchanan

When
July 9, 1:45 PM CST
Where
Buchanan County, Winthrop
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.730

Emergency management reports a large swath of corn blown down near Winthrop, due to straight line winds.

Thunderstorm Wind, Linn

When
July 9, 2:20 PM CST
Where
Linn County, 4.02 mi NNE of (Cid)cedar Rapids Ar
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -91.680

Recorded by rwis system.

Thunderstorm Wind, Delaware

When
July 9, 2:21 PM CST
Where
Delaware County, 1.68 mi WNW of Greeley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.590, -91.380

Widespread corn flattened due to thunderstorm winds.

Thunderstorm Wind, Linn

When
July 9, 2:49 PM CST
Where
Linn County, 2.95 mi SSW of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.960, -91.670

Video sent through social media showing a tree falling in a yard and over a road.

Thunderstorm Wind, Delaware

When
July 9, 2:50 PM CST
Where
Delaware County, Hopkinton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.350, -91.250

Social media report of a 6 inch diameter tree snapped off by wind.

Thunderstorm Wind, Jones

When
July 9, 3:25 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.110, -91.280

Social media shows a tree down and other large branches in Anamosa.

Thunderstorm Wind, Dubuque

When
July 9, 3:40 PM CST
Where
Dubuque County, 0.51 mi E of (Dbq)dubuque Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -90.710

Reported by the Dubuque Regional Airport.

Flash Flood, Dubuque

When
July 9, 4:00 PM CST to 6:00 PM CST
Where
Dubuque County, 0.86 mi SW of Center Grove to 0.63 mi SE of Dubuque
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.490, -90.710

All intersections on Highway 20 from University Ave through downtown Dubuque are closed due to water over the roads.

Thunderstorm Wind, Muscatine

When
July 9, 4:26 PM CST
Where
Muscatine County, 5.49 mi NNW of Muscatine
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.490, -91.100

A peach tree branches of 4 to 6 inches in diameter broken, received from social media.

Thunderstorm Wind, Muscatine

When
July 9, 4:28 PM CST
Where
Muscatine County, 3.45 mi N of Muscatine
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.470, -91.050

Neighbor's 60 foot tall ash tree split by thunderstorm wind.

Thunderstorm Wind, Muscatine

When
July 9, 4:40 PM CST
Where
Muscatine County, 0.86 mi NE of Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.590, -91.010

Several tree branches blown down in Wilton.

Thunderstorm Wind, Scott

When
July 9, 5:30 PM CST
Where
Scott County, 1.24 mi WNW of Bettendorf
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.540, -90.540

A three inch diameter tree branch blown down.

Thunderstorm Wind, Scott

When
July 9, 5:35 PM CST
Where
Scott County, 0.53 mi ESE of Bettendorf
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.528, -90.510

A large tree was snapped off near the corner of Mississippi Blvd and 16th Street in Bettendorf.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903193, 903194, 903195, 903197, 903224, 903198, 903199, 903201, 903205, 903227, 903192, 903206, 903212, 903218, 903220, 903222.